Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

May 20, 2017Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 5:42 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 5:42 PM EDT (21:42 UTC)
Expired
May 20, 2017, 6:19 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Greenbrier County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:55 PM EDTTSTM WND DMGEne Asbury, WVTREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS51 KRNK 202142
SVRRNK
WVC025-089-202245-
/O.NEW.KRNK.SV.W.0076.170520T2142Z-170520T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
542 PM EDT SAT MAY 20 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Greenbrier County in southeastern West Virginia...
  Northeastern Summers County in southeastern West Virginia...

* Until 645 PM EDT

* At 542 PM EDT, a severe thunderstorm was located near Lawn, moving
  northeast at 20 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Rupert...
  Lawn...
  Asbury...
  Elton...
  and Meadow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3790 8039 3773 8072 3780 8086 3787 8080
      3787 8075 3790 8078 3801 8069
TIME...MOT...LOC 2142Z 228DEG 16KT 3778 8076 

HAIL...1.50IN
WIND...70MPH
 
$$

DS
2 follow-up statements
571 
WWUS51 KRNK 202209
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
609 PM EDT SAT MAY 20 2017

WVC089-202219-
/O.CAN.KRNK.SV.W.0076.000000T0000Z-170520T2245Z/
Summers WV-
609 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN SUMMERS COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3790 8039 3776 8067 3777 8067 3786 8079
      3787 8080 3787 8075 3790 8078 3801 8069
TIME...MOT...LOC 2209Z 228DEG 16KT 3786 8065 

$$

WVC025-202245-
/O.CON.KRNK.SV.W.0076.000000T0000Z-170520T2245Z/
Greenbrier WV-
609 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN GREENBRIER COUNTY...

At 609 PM EDT, a severe thunderstorm was located over Meadow Bluff,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Rupert...
Asbury...
and Meadow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3790 8039 3776 8067 3777 8067 3786 8079
      3787 8080 3787 8075 3790 8078 3801 8069
TIME...MOT...LOC 2209Z 228DEG 16KT 3786 8065 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
378 
WWUS51 KRNK 202219
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT SAT MAY 20 2017

WVC025-202229-
/O.CAN.KRNK.SV.W.0076.000000T0000Z-170520T2245Z/
Greenbrier WV-
619 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN GREENBRIER COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.  However gusty winds and 
heavy rain are still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3790 8039 3776 8067 3777 8067 3786 8079
      3787 8080 3787 8075 3790 8078 3801 8069
TIME...MOT...LOC 2217Z 228DEG 16KT 3789 8061 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 20, 4:04 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
404 PM EDT Sat May 20 2017

.SYNOPSIS...
Series of cold front will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia  and northern
North Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EDT Saturday...

Scattered thunderstorms were develop in the central
Appalachians. Expect heavy rain and gusty winds with any of the
stronger storms. A backdoor cold front will push southwest
across the region after sunset. They front was close to KFVX at
18Z and models have it reaching KBLF and KBCB after midnight.
MVFR clouds are expected to fill in behind the front late
tonight. Medium confidence how low the ceilings will be. Bufkit
suggested IFR ceilings are possible.

Amount of cloud cover and location of the front will impact
where there will be thunder and heavier rainfall. Low level
convergence increases Sunday morning. Showers will become
widspread across the region with little improvement in
ceilings.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibilitys, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, May 20, 3:56 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 4:44 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             3 SW TROUTVILLE         37.39N 79.91W
05/20/2017  E1.00 INCH       BOTETOURT          VA   TRAINED SPOTTER

            HALF INCH TO ONE INCH SIZE HAIL NEAR TINKER MOUNTAIN

&&

JRUCKMAN
Special weather statement, May 20, 4:45 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 PM EDT SAT MAY 20 2017

VAZ019-202145-
Alleghany-
445 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

At 445 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Alleghany to near Jordan Mines. the
storms are nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Alleghany...
Jordan Mines...
and Earlehurst.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3773 7997 3767 7998 3765 8002 3766 8003
      3763 8008 3764 8027 3766 8028 3769 8030
      3772 8025 3774 8026 3775 8026
TIME...MOT...LOC 2045Z 164DEG 1KT 3772 8027 3770 8004

DS
Local storm report, May 20, 4:46 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 SW SIMMONSVILLE       37.37N 80.39W
05/20/2017  E1.00 INCH       CRAIG              VA   PUBLIC

            RELAYED FROM A TRAINED SPOTTER.

&&

WHP
Local storm report, May 20, 4:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 NE MATOAKA            37.45N 81.21W
05/20/2017  E0.50 INCH       MERCER             WV   911 CALL CENTER

            DIME SIZE HAIL AND LOTS OF SMALL DEBRIS ON CLINES COUNTRY
            RD.

&&

JRUCKMAN
Special weather statement, May 20, 5:23 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT SAT MAY 20 2017

WVZ043-044-507-202200-
Summers-Eastern Greenbrier-Monroe-
523 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
GREENBRIER...NORTHEASTERN SUMMERS AND NORTHEASTERN MONROE COUNTIES...

At 523 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sandstone to Greenbrier State
Forest. Movement was northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Alderson...
and Sandstone.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3781 8073 3776 8067 3781 8065 3778 8022
      3777 8025 3773 8026 3766 8032 3768 8088
      3770 8089 3770 8090 3768 8090 3769 8099
      3772 8097 3771 8089 3773 8090 3774 8092
      3777 8089 3782 8094 3783 8093 3783 8092
TIME...MOT...LOC 2123Z 230DEG 12KT 3774 8098 3773 8035

DS
Local storm report, May 20, 5:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     3 S TROUTVILLE          37.37N 79.88W
05/20/2017                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN ON COALING ROAD

0445 PM     TSTM WND DMG     2 NNE TROUTVILLE        37.44N 79.86W
05/20/2017                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN

0445 PM     TSTM WND DMG     4 ENE TROUTVILLE        37.44N 79.81W
05/20/2017                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN ON NACE ROAD

0449 PM     TSTM WND DMG     3 WSW LITHIA            37.47N 79.80W
05/20/2017                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN

&&

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:21 PM EDTSpecial Weather StatementRNKGreenbrier54 min
May 20, 1:06 PM EDTSpecial Weather StatementRNKGreenbrier54 min
May 20, 2:27 PM EDTSpecial Weather StatementRNKGreenbrier63 min
May 20, 3:32 PM EDTSpecial Weather StatementRNKMercer43 min
May 20, 4:19 PM EDTSpecial Weather StatementRNKMercer56 min
May 20, 4:28 PM EDTSevere Thunderstorm WarningRNKMercer, Summers62 min
May 20, 4:37 PM EDTSevere Thunderstorm WarningRNKMonroe41 min
May 20, 5:23 PM EDTSpecial Weather StatementRNKMonroe37 min
May 20, 6:21 PM EDTSpecial Weather StatementRNKGreenbrier24 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.